Luminal is the brand name for a medication used to treat epilepsy in the United States and in other countries. The drug’s generic name is phenobarbital, and it’s in a class of drugs called barbiturates. Barbiturates were widely used in the 20th century until the advent of benzodiazepines replaced them for many common purposes.
However, the drug is sometimes used today, and using it for too long or in high doses can cause dependence and withdrawal. Like other barbiturates, withdrawal from Luminal can be potentially dangerous. Learn more about Luminal withdrawal and how to get through it safely.
What Is Luminal?
Phenobarbital is a central nervous system depressant, which means it works to reduce activity in your nervous system. Depressants have been used for many different purposes, including the treatment of sleep disorders, anxiety, and muscle spasticity. Like other barbiturates, Luminal works by interacting with a chemical in your brain called gamma-Aminobutyric acid (GABA). The chemical is closely tied to sleep and relaxation because of its function in the brain. GABA binds to its receptors to decrease excitability in the brain. This can cause you to feel relaxed and sedated, but it also slows down the parts of your brain that can cause muscle spasms and seizures.
Luminal is one of the oldest medications that’s used to treat seizures since it was first synthesized in 1902 in Germany. It was used as a common sedative-hypnotic drug until the 1960s. Benzodiazepines were introduced in the 1960s and grew in popularity until barbiturates like Luminal were replaced as everyday sleep and anxiety medications. In the 1980s, research found that Luminal could cause long-term side effects in people that use it in children that use it to manage epilepsy for too long. Side effects can include balance issues and problems with locomotion.
Even in the treatment of seizures, other medications have become more common than Luminal. The drug can cause a feeling of sedation as a side effect, so it’s not always the best option for adults who are trying to manage epilepsy while going about their lives throughout the day. Still, Luminal is used in infants and newborns who have seizures, and it’s sometimes used in treating long-lasting seizures in adults.
Will You Experience Luminal Withdrawal Symptoms?
Withdrawal symptoms are a consequence of chemical dependence in the brain and body. Dependence usually happens after prolonged, consistent use of a drug. Over time, your brain will get used to it and adapt your brain chemistry to include the drug.
Luminal can cause chemical dependence and substance use problems in people who use them for too long. High doses and recreational use can make dependence even more likely. Once you’ve developed a chemical dependency on Luminal, quitting can cause unpleasant and even dangerous withdrawal symptoms.
If you’ve used the drug for several weeks, you may notice a feeling of tolerance, which is when you no longer experience the effects of the drug as powerfully as when you first took it. This is because of your brain’s adaptation to Luminal. If you skip a dose or try to quit, you may feel uncomfortable withdrawal symptoms like anxiety, restlessness, or insomnia.
You’re unlikely to experience withdrawal after a single dose or even a few doses of Luminal. But taking it consistently for several weeks can cause withdrawal symptoms when you quit. When in doubt, let your doctor know when you want to quit or cut back on any prescription drug.
What Are Luminal Withdrawal Symptoms?
As a depressant, Luminal slows down activity in your central nervous system. When you become dependent on a depressant, the opposite can happen when you quit. Your brain chemistry will compensate for the continual outside source of depressing effects, and it may increase your own excitatory chemicals. Quitting Luminal can cause a shift toward overexcitability. Your brain is adaptable, and it can readjust to life without Luminal, but that may take time in which you will experience withdrawal symptoms.
Insomnia, anxiety, restlessness, and jitteriness are common when you stop taking a barbiturate. If you were taking the drug for epilepsy, quitting cold turkey may cause a return of symptoms, which is called a rebound. You may experience muscle twitches, hand tremors, and full tonic-clonic seizures. In fact, part of what makes depressants dangerous to quit cold turkey is their ability to cause seizures, even in people that don’t have a history of seizures or epilepsy.
Luminal withdrawal can cause symptoms like:
- Vision changes
- Muscle weakness
- Muscle spasms
- Heart palpitations
When Do Symptoms Start?
Luminal is a long-acting drug, which means it remains active in your body for a relatively long time. It has a half-life of 79 hours, which means it takes that long for your body to process half of it out of the bloodstream. The effects of the drug can last anywhere from several hours to two days.
Since the drug is so long-acting, it can take a few days before you start to experience your first withdrawal symptoms. You’re likely to experience your first mild symptoms around the third or fourth day after your last dose. The size of your typical dose and your last dose can have an impact on when the withdrawal period starts and how severe your symptoms are.
How Long Does Withdrawal Last?
Withdrawal symptoms will start mild and increase over time. Most people experience distinct peak symptoms, which is when you feel the most uncomfortable before you start to improve. Your peak symptoms may occur around your fourth or fifth day after your last dose. Seizures are more common near peak symptoms, but they can occur before and even after your acute withdrawal phase.
Once your symptoms peak, you’ll start to feel better as symptoms fade over time. Most of your symptoms may be gone within a week to 10 days after your last dose. In some cases, restlessness and anxiety can continue and may need to be addressed with treatment. If you have epilepsy or a history of seizures, you may need to have your condition treated in another way after quitting Luminal.
Is Luminal Withdrawal Dangerous?
Luminal withdrawal can be potentially dangerous and even life-threatening. Depressants, especially barbiturates, can cause intense withdrawal symptoms, including seizures and heart-related complications. Seizures aren’t usually deadly on their own, but they can cause life-threatening complications like injuries, especially if you go through them unprepared and on your own. Depressant withdrawal can cause seizures suddenly, even in people that have never had them before.
Luminal may also cause a set of symptoms called delirium tremens. Delirium tremens is a dangerous and sudden set of symptoms that are normally associated with alcohol withdrawal. However, since Luminal can work in the brain in a way that’s similar to alcohol, it can also cause these symptoms. Delirium tremens can include severe confusion, seizures, hallucinations, fever, heart palpitations, irregular heartbeat, chest pains, and heart attack. Delirium tremens can be treated by medical professionals, and dangerous symptoms can be avoided or effectively addressed.
How Is Luminal Withdrawal Treated?
Since Luminal withdrawal can be dangerous, effective treatment involves consulting with your doctor or a medical professional. You may be able to taper off the drug safely. Tapering involves taking smaller and smaller doses to help your body acclimate to life without Luminal. It’s a tricky process because taking too much may be ineffective, and taking too little can cause withdrawal symptoms. That’s why it’s important to consult a doctor.
If you’ve developed a moderate-to-severe substance use disorder involving Luminal or another depressant, you may need to go through addiction treatment. Treatment may start with a detox process that safely guides you through the withdrawal phase with 24-hour medically managed treatment. After that, you may go through other levels of care in addiction treatment that are designed to help address addiction and its underlying causes and consequences.